Iatrogenic pediatric hydroxocobalamin overdose.Am J Emerg Med. 2019 07; 37(7):1394.e1-1394.e2.AJ
Hydroxocobalamin, a precursor molecule to vitamin B12, has emerged as the preferred empiric treatment for patients rescued from enclosed-space fires with concern for inhalational injury and potential concomitant cyanide toxicity. Limited data exist on the effects of hydroxocobalamin toxicity, particularly in pediatric patients.
We report a case of a healthy three-year old girl who was rescued from an apartment fire and electively intubated by prehospital providers. Due to concern for potential cyanide toxicity, she received 5 g (373 mg/kg) of intravenous hydroxocobalamin, an amount equivalent to one standard adult dose but over five times the appropriate weight-adjusted dose for this 13.4-kilogram child. On hospital arrival, patient was noted to have chromaturia and diffuse erythroderma without cutaneous burns. She was extubated 4 h after prehospital intubation and discharged home the following morning in good condition with persistent erythroderma. Skin color returned to normal within two days.
We believe this to be the first reported case of iatrogenic pediatric hydroxocobalamin overdose for the treatment of suspected cyanide toxicity. Erythroderma and chromaturia are expected side effects of hydroxocobalamin, even at therapeutic levels. Along with minor airway burns, the only other finding was a transient and hemodynamically neutral bradycardia, which began shortly after prehospital intubation. As this bradycardia occurred prior to hydroxocobalamin administration, more likely culprits include vagal nerve stimulation from direct laryngoscopy, and sinoatrial muscarinic receptor stimulation caused by repeated doses of succinylcholine. In all, we were unable to appreciate any complications due to excess hydroxocobalamin administration.